Hail, McPherson
- When
- August 9, 7:00 PM CST to 7:15 PM CST
- Where
- McPherson County, 11 mi NE of Eureka
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.883, -99.467
16 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 2:27 PM CST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 327 PM CDT WED AUG 9 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT THE CAP IS ERODING IN THE WEST THIS AFTERNOON...WITH 3000 J/KG OF CAPE WAITING TO FIRE. A SURFACE TROUGH CURRENTLY EXISTS IN THE WEST...WITH THE WIND SHIFT RUNNING NE-SW FROM AROUND HETTINGER. SOME CUMULUS CLOUDS ARE ALSO JUST DEVELOPING AS WELL. AFTER TALKING WITH SPC...SEVERE WATCH WILL GO OUT SHORTLY FOR THE NW. THE CENTRAL FORECAST AREA IS ALSO SHOWING SIGNS OF DESTABILIZATION AND MAY SEE INITIATION SOON...BUT BELIEVE THERE IS A BETTER CHANCE THAT CONVECTION FIRES IN THE EAST AND MOVES EAST TONIGHT. THE GFS POINTS TOWARD A MESOSCALE CONVECTIVE SYSTEM TONIGHT AS WELL. THE DEEP SHEAR (0-6 KM) IS VERY STRONG CURRENTLY ACCORDING TO THE RUC ANALYSIS...WITH 55 KTS OVER HURON...AND DECREASING TO 35 KTS AT THE ND BORDER. SUPERCELLS APPEAR QUITE LIKELY GIVEN THE SHEAR AND INSTABILITY...POSSIBLY DEVELOPING INTO AN MCS LATER. LCL HEIGHTS ON THE HIGH SIDE FOR MUCH OF A TORNADIC THREAT THOUGH...THOUGH NOT OUT OF THE QUESTION. ELEVATED INSTABILITY AXIS WILL EXIST FROM MCPHERSON TO HAND COUNTIES TOMORROW MORNING...WITH SOME LOW CLOUDS RETURNING TO THE EAST. THERE ALSO MAY BE SOME THUNDERSTORMS EXITING THE EAST EARLY IN THE MORNING. UPPER WAVE TOPS THE RIDGE TOMORROW...MAINLY TO THE NORTH OF THE AREA...WITH CAP ERODING DURING THE AFTERNOON. THE SHEAR WILL BE LESS IMPRESSIVE TOMORROW...BUT THE CAPES WILL RUN AROUND 1500 TO 2000 J/KG ACCORDING TO THE SREF. CONTINUED WITH 30 PERCENT CHANCE FOR THURSDAY AFTERNOON AND OVERNIGHT...WITH THE BEST CHANCE IN THE EAST. THE GFS IS HINTING AT ANOTHER MCS TO DEVELOP ACROSS THE AREA. MID LEVEL RIDGE WILL BE IN THE EAST ON FRIDAY AFTERNOON WHILE UPPER TROUGH OVER THE WESTERN CONUS MAKES PROGRESS EASTWARD. A LOW LEVEL JET OF 40-45 KTS DEVELOPS AHEAD OF THE APPROACHING SURFACE LOW FRIDAY NIGHT. ALTHOUGH MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE TO THE NORTH OF THE AREA...A SLIGHT CHANCE OVER THIS AREA STILL SEEMS APPROPRIATE. BY SATURDAY AFTERNOON...THE SURFACE TROUGH/COLD FRONT WILL BE MOVING INTO THE EAST...AND THEN STALLING IN THE EAST OVERNIGHT. THIS LOOKS TO BE A GOOD CHANCE FOR PRECIPITATION...CONTINUED WITH THE CHANCE FOR PRECIPITATION INTO SATURDAY NIGHT. .LONG TERM...SUNDAY THROUGH WEDNESDAY NO BIG CHANGES MADE TO THE EXTENDED PERIOD. MODELS IN SLIGHTLY BETTER AGREEMENT THAN THE PAST COUPLE OF RUNS. UPPER LEVEL HIGH PRESSURE WILL BE OVER THE SOUTHERN PLAINS EARLY SUNDAY...WITH A SHORTWAVE TROUGH SLIDING FROM CENTRAL CANADA TO THE WESTERN GREAT LAKES. THE RIDGE BUILDS NORTHWARD BEGINNING SUNDAY NIGHT...FINALLY PUSHING EAST OF THE REGION ON WEDNESDAY AHEAD OF A TROUGH PUSHING ACROSS THE WESTERN UNITED STATES. A SURFACE FRONT WILL EXTEND FROM NORTHEAST TO SOUTHWEST ACROSS THE CWA SUNDAY MORNING...THEN EXITS THE REGION TO THE EAST BY EVENING. MAY SEE SOME LINGERING TSTMS OVER THE SOUTHEASTERN CWA...SO WILL LEAVE A SMALL POP IN FOR THE DAYTIME PERIOD. HIGH PRESSURE PUSHES OVER THE NORTHERN PLAINS BEHIND THE EXITING FRONT SUNDAY NIGHT...AND REMAINS DOMINANT THROUGH TUESDAY EVENING. A LEE TROUGH DEVELOPS TUESDAY NIGHT...THEN SLIDES EAST TO THE WESTERN HIGH PLAINS WEDNESDAY...AND ACROSS THE DAKOTAS WEDNESDAY NIGHT. SOME DIFFERENCES IN THE MODELS WITH THE TIMING OF THIS FEATURE...SO WILL NOT INTRODUCE ANY PRECIPITATION MENTION AT THIS TIME. MADE FEW CHANGES TO TEMPERATURES. H85 TEMPS REMAIN IN THE TEENS THROUGHOUT THE PERIOD...KEEPING TEMPS RIGHT AROUND OR SLIGHTLY ABOVE NORMAL. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KNUTSVIG/PARKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 955 AM CDT WED AUG 9 2006 SDZ003>005-009-010-015>017-034-036-037-051-101500- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- SULLY-HYDE-HAND-BUFFALO- 955 AM CDT WED AUG 9 2006 /855 AM MDT WED AUG 9 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM CDT THIS AFTERNOON. SDZ033-035-045-048-101500- STANLEY-HUGHES-JONES-LYMAN- 955 AM CDT WED AUG 9 2006 /855 AM MDT WED AUG 9 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM CDT THIS AFTERNOON. MNZ039-046-SDZ006>008-011-018>023-101500- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 955 AM CDT WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP LATER THIS EVENING AND OVERNIGHT...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY THREATS FROM THE STORMS ARE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT...AS WELL AS FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 7PM CDT THIS EVENING. KNUTSVIG/HINTZ
The Aberdeen radar (KABR), 95 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
16 hail, 5 thunderstorm wind. Local standard time, as filed.
Seventy mph winds blew over a couple semi tractor trailers on interstate-90 just south of Presho.
Large branches were downed by sixty mph winds.
Large branches were downed by the high winds.
Sixty mph winds blew over and damaged a calf shelter and downed many large tree branches.
Large branches were downed in Webster.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531947, 5531948, 5531949, 5531950, 5531951, 5531952, 5531953, 5531954, 5531955, 5531956, 5531957, 5531958, 5531959, 5531961, 5531960, 5531962, 5532027, 5532030, 5532028, 5532029, 5532031.